Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 99, NWS Louisville, KY

July 8, 2001Fayette County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 8, 2001, 3:15 PM EDT for Fayette County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2001, 3:15 PM EDT (19:15 UTC)
Expired
Jul 8, 2001, 3:45 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Fayette County, KY

What was reported inside it

TimeReportWhereRemark
Jul 8, 3:30 PM EDTThunderstorm Wind 60 ELexington, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 10:30 AM EDTSevere Thunderstorm WatchSPC6 hr
Jul 8, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3052 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 081916
SVRSDF

KYC067-081945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LEXINGTON

* UNTIL 345 PM EDT

* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A  SEVERE THUNDERSTORM ABOUT 5 MILES EAST OF             
  LEXINGTON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN 
RURAL SOUTHEASTERN FAYETTE COUNTY AROUND 330 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

STUREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:05 AM EDT, 12 hours 10 minutes earlier.

Area forecast discussion, Jul 8, 3:05 AM EDT, 12 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED TO REMOVE TSTMS WEST TODAY
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 AM EDT SUN JUL 8 2001

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE HEAT AND THE
POTENTIAL FOR OVERNIGHT THUNDERSTORMS IN EAST CENTRAL KY.

LATEST WATER VAPOR LOOP SHOWS THE STRONG UPPER LEVEL RIDGE HOLDING
STRONG ACROSS THE CENTRAL PLAINS. MEANWHILE...WAVES CONTINUE TO PUSH
ALONG THE OUTER EDGES OF THIS RIDGE. ONE WAVE APPEARS TO BE PUSHING
INTO THE NORTHERN SECTIONS OF IL AND IN. THIS WAVE IS HELPING
TRIGGER A CLUSTER OF THUNDERSTORMS IN WESTERN OHIO. WEST OF THAT
COMPLEX...LAPS DATA SHOWS THAT THERE IS QUITE A BIT OF CONVECTIVE
INHIBITION IN PLACE. HOWEVER...LATEST LOOK AT THE KIND RADAR LOOP
SHOWS SOME ACTIVITY TRY TO GET GOING. WE WILL HAVE TO WATCH THAT
AREA SINCE THE ETA IS TRYING TO SHOW THIS CAP WEAKENING ACROSS THE
EASTERN PARTS OF OUR CWFA TOWARDS DAYBREAK. ETA LLJ LOOKS PRETTY
IMPRESSIVE AS WELL WITH 35 TO 40 KTS FEEDING THIS JUICY AIR MASS
WITH DEWPOINTS IN THE MID 70S. ETA/AVN ARE IN AGREEMENT IN MOVING
THIS COMPLEX SOUTH OF OUR CWFA BY AFTERNOON WITH SOME MID LEVEL
CLOUDS LINGERING. FURTHER WEST...WE ARE LOOKING AT MOSTLY
SUNNY AND HUMID CONDTIONS. TEMPERATURES SHOULD EASILY REACH THE 90S.
IN FACT...WE ARE PLANNING ON GOING WITH A HEAT ADVISORY ACROSS SOUTH
CENTRAL KENTUCKY WHERE HI'S WILL RANGE BETWEEN 105 AND 110. NORTH
CENTRAL KENTUCKY WILL MOSTLY LIKELY BE FLIRTING WITH HEAT ADVISORY
CRITERIA...BUT FOR NOW WE WILL JUST ADVERTISE HEAT INDICES IN THE
ZONES. FWC/FAN TEMPERATURES LOOK TO BE IN AGREEMENT AND WILL NOT
DISPUTE THOSE NUMBERS SINCE THEY WERE ON THE MONEY YESTERDAY.

TONIGHT THE ETA/AVN ARE IN AGREEMENT ONCE AGAIN IN BRINGING ANOTHER
WAVE AROUND THE PERIPHERY OF THE RIDGE INTO PARTS OF NORTHERN AND
EAST CENTRAL KENTUCKY. LLJ DOES NOT LOOK QUITE AS STRONG...BUT WITH
GOOD INSTABILITY AND A SOMEWHAT WEAKER CAP IN PLACE WE WILL KEEP THE
MENTION OF A CHANCE OF SHOWERS AND THUNDERSTORMS. TEMPERATURES ONCE
AGAIN LOOK TO BE IN THE BALL PARK...BUT WE WILL KEEP TEMPERATURES UP
A LITTLE MORE IN BWG AREA SINCE DEWPOINTS ARE IN THE MID AND UPPER
70S.

TOMORROW AND TOMORROW NIGHT LOOKS TO BE MORE OF THE SAME AS THE SFC
TROF REMAINS TO OUR NORTH. HOWEVER...THE MID LEVEL CAP DOES SHOW
SOME WEAKENING OVER TIME WHICH MAY HELP TRIGGER MORE CONVECTION
FURTHER WEST IN CENTRAL AND SC KY.

.SDF...HEAT ADVI7SORY FOR A PORTION OF SOUTH CENTRAL KENTUCKY TODAY
AND TONIGHT

COX

In the hours before

Local storm report, Jul 8, 2:33 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
233 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CYNTHIANA                 KY   60 MPH TSTM GUST
07/08/01   HARRISON                       NUMEROUS TREES DOWN.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 8, 3:03 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
303 PM EDT SUN JUL 08 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    PARIS                     KY   WIND DAMAGE
07/08/01   BOURBON                        TREES AND POWER LINES
                                          CITY AND COUNTYWIDE.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:11 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas34 min
Jul 8, 2:45 PM EDTSevere Thunderstorm WarningLMKBourbon, Harrison, Nicholas30 min
Jul 8, 2:58 PM EDTSevere Thunderstorm WarningLMKClark32 min
Jul 8, 3:30 PM EDTSevere Thunderstorm WarningLMKClark, Madison30 min
Jul 8, 4:00 PM EDTSevere Thunderstorm WarningLMKMadison30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.